Alert archive / California / Coastal Flood Statements in 2016
Coastal Flood Statement 1, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this coastal flood statement at Dec 12, 2016, 7:06 PM PST for 6 counties in California. It was in force for 65 hr.
The area
The counties it named.
The facts
- Issued
- Dec 12, 2016, 7:06 PM PST (03:06 UTC)
- Expired
- Dec 15, 2016, 12:00 PM PST
- In force
- 65 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 3.1 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1482 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
103 WHUS46 KMTR 130306 CFWMTR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 706 PM PST MON DEC 12 2016 CAZ006-505-509-529-530-140315- /O.NEW.KMTR.CF.S.0001.161213T0306Z-161215T0300Z/ SAN FRANCISCO- COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 706 PM PST MON DEC 12 2016 ...THE LARGEST TIDAL FLUCTUATIONS OF THE SEASON OFTEN REFERRED TO AS KING TIDES ARE EXPECTED TO OCCUR OVER THE NEXT FEW DAYS... THE SUN...MOON AND THE EARTH ARE IN PROPER ALIGNMENT TO ENCOURAGE THE LARGEST TIDAL CYCLE OF THE SEASON WHICH IS EXPECTED TO OCCUR OVER THE NEXT FEW DAYS. THESE EXTREME TIDES OFTEN REFERRED TO AS KING TIDES WILL RESULT IN COASTAL FLOODING OF LOW LYING AREAS ALONG OUR COAST LINE AND BAY FRONTS DURING PERIODS OF HIGH TIDE. LOCATIONS THAT ARE TYPICALLY DRY DURING HIGH TIDE MAY BECOME SUBMERGED DUE TO THIS EXTREME TIDAL CYCLE. DURING PERIODS OF EXTREME LOW TIDE EXPECT TO SEE TIDE POOLS DEVELOP ALONG THE IMMEDIATE COAST. * TIMING...GENEREALLY SPEAKING EXTREME HIGH TIDES ARE EXPECTED TO OCCUR DURING THE MID TO LATE MORNING HOURS OF DECEMBER 13-15. EXTREME LOW TIDE WILL OCCUR DURING THE LATE AFTERNOON TO LATE EVENING HOURS. THE EXACT TIMING OF TIDES IS LOCATION DEPENDENT SO PLEASE VISIT HTTP://TIDESANDCURRENTS.NOAA.GOV/PORTS/ FOR MORE SPECIFIC TIDAL INFORMATION. * LOCATIONS...LOW LYING AREAS ALONG THE IMMEDIATE COAST AND BAY FRONT INCLUDING MARSHES AND SLOUGHS. THESE LOCATIONS MAY INCLUDE PARKING LOTS...COASTAL TRAILS...SIDEWALKS...UNDERPASSES AND ROADWAYS...COASTAL TRAILS. * IMPACTS...SEA WATER ON ROADWAYS...PARKING LOTS...TRAILS AND SIDEWALKS. PEOPLE VISITING BEACHES MAY LOSE ENTRY AND EXIT TO COVES AND NARROW BEACHES. * PRECAUTIONARY AND PREPAREDNESS...DO NOT LEAVE YOUR VEHICLE IN LOW LYING PARKING LOTS NEAR THE COAST OR BAY FRONT. DO NOT TRAVEL THROUGH FLOODED ROADWAYS. IF VISITING THE COAST AVOID NARROW BEACHES AND COVES. $$
3 follow-up statements
371 WHUS46 KMTR 140259 CFWMTR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 659 PM PST TUE DEC 13 2016 CAZ006-505-509-529-530-141100- /O.CON.KMTR.CF.S.0001.000000T0000Z-161215T0300Z/ SAN FRANCISCO- COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 659 PM PST TUE DEC 13 2016 ...THE LARGEST TIDAL FLUCTUATIONS OF THE SEASON OFTEN REFERRED TO AS KING TIDES ARE EXPECTED TO OCCUR OVER THE NEXT FEW DAYS... THE SUN...MOON AND THE EARTH ARE IN PROPER ALIGNMENT TO ENCOURAGE THE LARGEST TIDAL CYCLE OF THE SEASON WHICH IS EXPECTED TO OCCUR OVER THE NEXT FEW DAYS. THESE EXTREME TIDES OFTEN REFERRED TO AS KING TIDES WILL RESULT IN COASTAL FLOODING OF LOW LYING AREAS ALONG OUR COAST LINE AND BAY FRONTS DURING PERIODS OF HIGH TIDE. LOCATIONS THAT ARE TYPICALLY DRY DURING HIGH TIDE MAY BECOME SUBMERGED DUE TO THIS EXTREME TIDAL CYCLE. DURING PERIODS OF EXTREME LOW TIDE EXPECT TO SEE TIDE POOLS DEVELOP ALONG THE IMMEDIATE COAST. * TIMING...GENEREALLY SPEAKING EXTREME HIGH TIDES ARE EXPECTED TO OCCUR DURING THE MID TO LATE MORNING HOURS THROUGH THURSDAY, DECEMBER 15. EXTREME LOW TIDE WILL OCCUR DURING THE LATE AFTERNOON TO LATE EVENING HOURS. THE EXACT TIMING OF TIDES IS LOCATION DEPENDENT SO PLEASE VISIT HTTP://TIDESANDCURRENTS.NOAA.GOV/PORTS/ FOR MORE SPECIFIC TIDAL INFORMATION. * LOCATIONS...LOW LYING AREAS ALONG THE IMMEDIATE COAST AND BAY FRONT INCLUDING MARSHES AND SLOUGHS. THESE LOCATIONS MAY INCLUDE PARKING LOTS...COASTAL TRAILS...SIDEWALKS... UNDERPASSES AND ROADWAYS...COASTAL TRAILS. * IMPACTS...SEA WATER ON ROADWAYS...PARKING LOTS...TRAILS AND SIDEWALKS. PEOPLE VISITING BEACHES MAY LOSE ENTRY AND EXIT TO COVES AND NARROW BEACHES. * PRECAUTIONARY AND PREPAREDNESS...DO NOT LEAVE YOUR VEHICLE IN LOW LYING PARKING LOTS NEAR THE COAST OR BAY FRONT. DO NOT TRAVEL THROUGH FLOODED ROADWAYS. IF VISITING THE COAST AVOID NARROW BEACHES AND COVES. $$
796 WHUS46 KMTR 141115 CFWMTR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 315 AM PST WED DEC 14 2016 CAZ006-505-509-529-530-150300- /O.CON.KMTR.CF.S.0001.000000T0000Z-161215T0300Z/ SAN FRANCISCO- COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 315 AM PST WED DEC 14 2016 ...THE LARGEST TIDAL FLUCTUATIONS OF THE SEASON OFTEN REFERRED TO AS KING TIDES ARE EXPECTED TO OCCUR OVER THE NEXT FEW DAYS... THE SUN...MOON AND THE EARTH ARE IN PROPER ALIGNMENT TO PRODUCE THE LARGEST TIDAL CYCLE OF THE SEASON WHICH IS EXPECTED TO OCCUR OVER THE NEXT FEW DAYS. THESE EXTREME TIDES...OFTEN REFERRED TO AS KING TIDES...WILL RESULT IN COASTAL FLOODING OF LOW LYING AREAS ALONG OUR COAST AND BAY FRONTS DURING PERIODS OF HIGH TIDE. LOCATIONS THAT ARE TYPICALLY DRY DURING HIGH TIDE MAY BECOME SUBMERGED DUE TO THIS EXTREME TIDAL CYCLE. DURING PERIODS OF EXTREME LOW TIDE EXPECT TO SEE TIDE POOLS DEVELOP ALONG THE IMMEDIATE COAST. * TIMING...EXTREME HIGH TIDES ARE EXPECTED TO OCCUR DURING THE MID TO LATE MORNING HOURS THROUGH THURSDAY... DECEMBER 15. EXTREME LOW TIDE WILL OCCUR DURING THE LATE AFTERNOON TO LATE EVENING HOURS. THE EXACT TIMING OF TIDES IS LOCATION DEPENDENT SO PLEASE VISIT HTTP://TIDESANDCURRENTS.NOAA.GOV/PORTS/ FOR MORE SPECIFIC TIDAL INFORMATION. * LOCATIONS...LOW LYING AREAS ALONG THE IMMEDIATE COAST AND BAY FRONT INCLUDING MARSHES AND SLOUGHS. THESE LOCATIONS MAY INCLUDE PARKING LOTS...COASTAL TRAILS...SIDEWALKS... UNDERPASSES AND ROADWAYS...COASTAL TRAILS. * IMPACTS...SEA WATER ON ROADWAYS...PARKING LOTS...TRAILS AND SIDEWALKS. PEOPLE VISITING BEACHES MAY LOSE ENTRY AND EXIT TO COVES AND NARROW BEACHES. * PRECAUTIONARY AND PREPAREDNESS...DO NOT LEAVE YOUR VEHICLE IN LOW LYING PARKING LOTS NEAR THE COAST OR BAY FRONT. DO NOT TRAVEL THROUGH FLOODED ROADWAYS. IF VISITING THE COAST AVOID NARROW BEACHES AND COVES. $$
107 WHUS46 KMTR 142234 CFWMTR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 234 PM PST WED DEC 14 2016 CAZ006-505-509-529-530-152000- /O.EXT.KMTR.CF.S.0001.000000T0000Z-161215T2000Z/ SAN FRANCISCO- COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 234 PM PST WED DEC 14 2016 ...THE LARGEST TIDAL FLUCTUATIONS OF THE SEASON OFTEN REFERRED TO AS KING TIDES ARE EXPECTED TO OCCUR OVER THROUGH THURSDAY... THE SUN...MOON AND THE EARTH ARE IN PROPER ALIGNMENT TO PRODUCE THE LARGEST TIDAL CYCLE OF THE SEASON WHICH IS EXPECTED TO OCCUR THROUGH THURSDAY. THESE EXTREME TIDES...OFTEN REFERRED TO AS KING TIDES...WILL RESULT IN COASTAL FLOODING OF LOW LYING AREAS ALONG OUR COAST AND BAY FRONTS DURING PERIODS OF HIGH TIDE. LOCATIONS THAT ARE TYPICALLY DRY DURING HIGH TIDE MAY BECOME SUBMERGED DUE TO THIS EXTREME TIDAL CYCLE. DURING PERIODS OF EXTREME LOW TIDE EXPECT TO SEE TIDE POOLS DEVELOP ALONG THE IMMEDIATE COAST. * TIMING...EXTREME HIGH TIDES ARE EXPECTED TO OCCUR DURING THE MID TO LATE MORNING HOURS THROUGH THURSDAY... DECEMBER 15. EXTREME LOW TIDE WILL OCCUR DURING THE LATE AFTERNOON TO LATE EVENING HOURS. THE EXACT TIMING OF TIDES IS LOCATION DEPENDENT SO PLEASE VISIT HTTP://TIDESANDCURRENTS.NOAA.GOV/PORTS/ FOR MORE SPECIFIC TIDAL INFORMATION. * LOCATIONS...LOW LYING AREAS ALONG THE IMMEDIATE COAST AND BAY FRONT INCLUDING MARSHES AND SLOUGHS. THESE LOCATIONS MAY INCLUDE PARKING LOTS...COASTAL TRAILS...SIDEWALKS... UNDERPASSES AND ROADWAYS...COASTAL TRAILS. * IMPACTS...SEA WATER ON ROADWAYS...PARKING LOTS...TRAILS AND SIDEWALKS. PEOPLE VISITING BEACHES MAY LOSE ENTRY AND EXIT TO COVES AND NARROW BEACHES. * PRECAUTIONARY AND PREPAREDNESS...DO NOT LEAVE YOUR VEHICLE IN LOW LYING PARKING LOTS NEAR THE COAST OR BAY FRONT. DO NOT TRAVEL THROUGH FLOODED ROADWAYS. IF VISITING THE COAST AVOID NARROW BEACHES AND COVES. $$
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this coastal flood statement went out at Dec 12, 4:33 PM PST, 2 hours 33 minutes earlier.
Area forecast discussion, Dec 12, 4:33 PM PST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
433 PM PST Mon Dec 12 2016
...WIDESPREAD RAIN ON THURSDAY POSSIBLY HEAVY AT TIMES ALONG WITH
GUSTY SOUTHERLY WINDS...
.SYNOPSIS...Mainly dry weather conditions and seasonably cool
temperatures are forecast to persist across much of the region
through Wednesday. However, deeper moisture spreading over
northern California may bring light rain as far south as the Santa
Cruz Mountains Tuesday afternoon into Wednesday. A much more
robust system will then impact the region and result in widespread
precipitation, locally heavy rainfall and windy to gusty winds
from late Wednesday night through Thursday. Showers likely linger
into Friday before dry conditions return region-wide by the
upcoming weekend.
&&
.DISCUSSION...as of 01:45 PM PST Monday...A mostly zonal flow
persists over the region this afternoon with high level clouds
advecting inland from the Pacific. This has had little effect on
temperatures overall with most locations in the 50s. Not much
change forecast through tonight for much of the region with patchy
fog again possible in the North and East Bay valley areas.
Deeper moisture is then forecast to begin advecting into northern
California late tonight into Tuesday morning. With PWAT values
forecast to exceed 1.25", expecting precipitation to become
widespread over northern portions of the state and may result in
light rain as far south as the Santa Cruz Mountains by Tuesday
afternoon. However, the latest forecast models keep the bulk of
precipitation mainly north of Sonoma County with the band of
heavier rainfall potentially even lifting a bit northward on
Wednesday during the day. Thus, chances for widespread precipitation
across our region will remain low on Tuesday and Wednesday.
A mid/upper level low approaching the Pacific Northwest will then
drive the frontal system southward through the region from Wednesday
night into Saturday. The forecast models are generally in good
agreement with precipitation increasing in coverage and intensity
over the North Bay late Wednesday night into Thursday morning. At
this point, PWAT values are forecast to exceed 1.35" with the
potential for locally heavy rainfall. In addition, given mid/upper
level support with this system (something that has been lacking from
the previous systems to impact the region), even inland valley
locations should benefit from decent rainfall amounts on Thursday.
The forecast models do show a potential for surface low pressure to
develop just ahead of the system that would help aid in deep
moisture advection along the coast. Thus, expecting locally heavy
rainfall along the southwest facing coastal slopes just ahead of the
main frontal passage. Wind speeds at 925 MB are also forecast to
increase head of the frontal boundary to 40 to 55 KT. This would
likely mix down to the surface and result in windy conditions with
potential for stronger wind gusts as well. These conditions combined
with wet soils could lead to down trees/limbs and isolated power
outages from Wednesday night into Thursday.
Rainfall amounts from the Wednesday night to Thursday timeframe are
forecast to range from 2"-4" with locally higher amounts along the
coastal slopes and higher elevations across the North Bay. Most
urban areas from San Francisco southward can expect between 3/4" to
1 1/2" as the system rapidly moves across the region. While the
system will push through at a decent pace, hourly rainfall amounts
could exceed 3/4" per hour or greater given the deep moisture tap
and mid/upper level support. Thus, will have to closely monitor the
concerns for mud/rock slides and debris flow, especially over the
recent burn scar areas across the region.
In wake of the frontal passage, lingering showers will be possible
late Thursday into Friday with conditions drying out late in the day
into Friday night. Dry weather conditions return region-wide on
Saturday as a cooler, drier air mass settled into the region. This
will likely bring about mostly clear conditions with overnight
temperatures falling back into the 30s and 40s by the upcoming
weekend and into early next week. Meanwhile, daytime temperatures
will be seasonably cool.
&&
.AVIATION...As of 4:00 PM PST Monday...For 00z tafs. High clouds
will continue to stream across the region through the forecast
period with only a few patches of low clouds developing
overnight. Patchy fog possible over the North Bay tonight. Showers
expected to move into the region around 18z Tuesday morning.
Vicinity of KSFO...VFR with light winds and high clouds.
SFO Bridge Approach...Similar to KSFO.
Monterey Bay Terminals...VFR with light winds and high clouds.
&&
.MARINE...as of 2:19 PM PST Monday...Light to moderate north to
northwest winds across the waters today. Winds will increase and
become southerly Tuesday night through Wednesday ahead of a cold
front that is expected to move through on Thursday. Moderate to
strong winds are expected ahead of the front with the strongest
winds occurring on Thursday. Winds will decrease and shift to the
west and northwest once the front passes. Widespread rain across
the waters is expected with this system.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tngt...NONE.
&&
PUBLIC FORECAST: RGass
AVIATION: CW
MARINE: Anna
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayareaHazardous weather outlook, Dec 12, 4:39 AM PST, 14 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO CA 439 AM PST MON DEC 12 2016 CAZ006-505>513-516>518-528>530-131245- SAN FRANCISCO- COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS- SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST- EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND THE DIABLO RANGE- SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE- SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL MONUMENT- NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL VALLEY- NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST- 439 AM PST MON DEC 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT DRY WEATHER WITH SEASONABLY COOL TEMPERATURES CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY RAIN IS FORECAST TO DEVELOP BY TUESDAY...WITH PERIODS OF RAIN THEN EXPECTED TO CONTINUE THROUGH LATE THURSDAY. HEAVY RAIN IS POSSIBLE, ESPECIALLY LATE WEDNESDAY NIGHT AND THURSDAY. MINOR URBAN AND SMALL STREAM FLOODING MAY OCCUR BY THURSDAY IF CONDITIONS DEVELOP AS EXPECTED. IN ADDITION, LOCALLY STRONG AND GUSTY SOUTHERLY WINDS ARE POSSIBLE ON WEDNESDAY NIGHT AND THURSDAY. STRONG WINDS MAY RESULT IN DOWNED TREES AND POWER OUTAGES. WEATHER CONDITIONS FROM TUESDAY THROUGH THURSDAY MAY RESULT IN THE FOLLOWING IMPACTS: * LONGER COMMUTE TIMES DUE TO WET ROADWAYS. TRAFFIC DELAYS IN GENERAL DUE TO POSSIBLE ROADWAY FLOODING IN LOW LYING OR POORLY DRAINED AREAS. * POWER OUTAGES DUE TO LOCALLY STRONG AND GUSTY WINDS...ESPECIALLY WEDNESDAY NIGHT INTO THURSDAY. * POSSIBLE ROCK SLIDES AND DEBRIS FLOWS, ESPECIALLY ACROSS THE SOBERANES AND LOMA BURN SCARS IN MONTEREY AND SANTA CRUZ COUNTY AND LOCALLY ELSEWHERE IN AREAS OF STEEP TERRAIN.
The office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 10:00 AM PST | Flash Flood Watch | MTR | Marin, Monterey, Napa, San Mateo, Santa Clara, Santa Cruz and 1 more | 60 hr |
Nearby
Coastal Flood Statements in California, 2016Every coastal flood statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.